Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS Eureka, CA

May 29, 2017Trinity County, California

NWS Eureka, CA issued this special weather statement at May 29, 2017, 2:49 PM PDT for Trinity County, California. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2017, 2:49 PM PDT (21:49 UTC)
Expired
May 29, 2017, 3:30 PM PDT
In force
41 min
Issued by
NWS Eureka, CA

County Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 88 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-556 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

899 
WWUS86 KEKA 292149
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
249 PM PDT MON MAY 29 2017
 
CAZ108-292230-
Southern Trinity CA-
249 PM PDT MON MAY 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRINITY COUNTY UNTIL
330 PM PDT...

At 248 PM PDT, Doppler radar was tracking a strong thunderstorm near
Peanut, or 11 miles south of Hayfork, moving northwest at 15 mph.
Winds in excess of 40 mph will be possible with this storm along 
with small hail, heavy downpours, and deadly cloud-to-ground 
lightning. When thunder roars, go indoors!

Locations impacted include...
Hayfork, Forest Glen and Peanut. 

LAT...LON 4029 12326 4054 12352 4067 12324 4066 12324
      4066 12320 4038 12306
TIME...MOT...LOC 2148Z 149DEG 11KT 4041 12321 

$$

SEC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at May 29, 3:00 AM PDT, 11 hours 49 minutes earlier.

Area forecast discussion, May 29, 3:00 AM PDT, 11 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
300 AM PDT Mon May 29 2017

.SYNOPSIS...Coastal areas will continue to be under the influence
of a stubborn marine layer with cool cloudy conditions. Interior
areas may see isolated thunderstorms develop over the mountains
Monday afternoon...followed by cooler and showery conditions for
the remainder of the week.

&&

.DISCUSSION...A transition of airmasses will begin today
as the upper ridge of high pressure axis moves east of
CA and allows an upper level trough to approach the coast.
The current stubborn marine layer should persist at least one
more day thus another gloomy day is expected for most of the
coastal areas...but some mixing may finally occur on Tuesday. For
interior areas however the approaching trough aloft will provide
a combination of increased low- level moisture and instability,
along with some weak dynamic forcing aloft. This will lead to
increased potential of convection over the interior this
afternoon. Isolated thunderstorms are possible, mainly over
Trinity County but given the southeastern steering flow...any
storms that develop may float westward into eastern Humboldt or
Del Norte counties as well. Even better chances of showers are
expected on Tuesday, but, as mentioned by previous shifts,
instability will be waning during this time frame as cooler air
moves into the area. For now, have continued with just a showery
forecast for Tuesday. A couple of weak surface fronts will
approach the OR coast through mid- week, but these will mainly
serve to increase cloudiness across parts of our County Warning
area. Heights are expected to build over the W coast by late in
the coming week, with decreasing chances of rain and warmer
temperatures. Maximum temperatures may once again rise into the
90s over portions of the interior by next weekend.

&&

.AVIATION...The marine layer will continue to shrink in depth
today as the upper level system offshore moves across the area.
Greatest change in the last 24 hours will come tonight when the back
edge of this system passes over the coast.  Expect coastal sites
will see IFR and MVFR cigs this morning with cigs rising though the
day as the upper system approaches. At times patchy drizzle over the
coast this morning will reduce visibility at these sites. Expect vfr
conditions to continue for inland areas.

&&

.MARINE...North-northwest winds for the most part returned to the
coastal waters today. Northerly winds will be borderline for an
advisory in the waters south of Cape Mendocino today through late
tonight. High resolution models indicate a weak expansion fan
developing downwind of Cape Mendocino by Monday morning. Steep short
period northerly wind waves are expected to build to 5 to 7 ft on
Monday as winds reach 20 to 25 kt. Therefore, a small craft advisory
has been hoisted for the offshore waters south of Cape Mendo.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 5 AM PDT Tuesday for PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, May 29, 3:09 AM PDT, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
309 AM PDT Mon May 29 2017

CAZ101-103-104-109-110-112-113-301015-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-Northwestern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
309 AM PDT Mon May 29 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105>108-111-301015-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northeastern Mendocino Interior-
309 AM PDT Mon May 29 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Isolated afternoon and evening thunderstorms may develop across the
interior, especially across Trinity County into northeastern
Mendocino County and eastern humboldt and Del Norte Counties. Storms
may be accompanied by cloud to ground lightning, small hail, gusty
winds, and heavy showers.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 29, 2:49 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
249 PM PDT MON MAY 29 2017

CAZ108-292230-
Southern Trinity CA-
249 PM PDT MON MAY 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRINITY COUNTY UNTIL
330 PM PDT...

At 248 PM PDT, Doppler radar was tracking a strong thunderstorm near
Peanut, or 11 miles south of Hayfork, moving northwest at 15 mph.
Winds in excess of 40 mph will be possible with this storm along
with small hail, heavy downpours, and deadly cloud-to-ground
lightning. When thunder roars, go indoors!

Locations impacted include...
Hayfork, Forest Glen and Peanut.

LAT...LON 4029 12326 4054 12352 4067 12324 4066 12324
      4066 12320 4038 12306
TIME...MOT...LOC 2148Z 149DEG 11KT 4041 12321

SEC

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.